Drug interactions
Nifedipine + Nirmatrelvir / ritonavir
Severity: Major
Nifedipine and Nirmatrelvir / ritonavir: major interaction.
Last updated
For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.
Summary
Ritonavir is a strong CYP3A4 inhibitor and markedly increases nifedipine exposure. This can cause pronounced hypotension, peripheral edema, flushing and reflex tachycardia.
What this interaction means in plain words
Nifedipine and Nirmatrelvir / ritonavir can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.
Why it happens
Ritonavir potently inhibits intestinal and hepatic CYP3A4, reducing nifedipine clearance.
What to do
Consider reducing the nifedipine dose by about half during treatment and for a few days afterward, with close blood pressure monitoring. Switch to a non-CYP3A4 antihypertensive if hypotension occurs.
What to ask your pharmacist
- Does the benefit of taking both outweigh the risk in my case?
- Do I need any blood test, ECG or other check while on both?
- What early warning signs should I watch for, and what should I do if they appear?
Pro+ members
Unlock the full page
Create an account and start a Pro+ trial to unlock the full management advice for Nifedipine and Nirmatrelvir / ritonavir, the additional notes, the evidence detail and the whole-prescription interaction checker.
- Full clinical management advice
- Additional notes
- Evidence detail
- Interaction checker for a whole prescription
Try Pro+ free for 14 days on the web. No card needed.
Other interactions of Nifedipine
Frequently asked questions
Can I take Nifedipine with Nirmatrelvir / ritonavir?
MediHelp rates the interaction as major. Nifedipine and Nirmatrelvir / ritonavir can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Ritonavir is a strong CYP3A4 inhibitor and markedly increases nifedipine exposure. This can cause pronounced hypotension, peripheral edema, flushing and reflex tachycardia.
How serious is the interaction between Nifedipine and Nirmatrelvir / ritonavir?
MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Consider reducing the nifedipine dose by about half during treatment and for a few days afterward, with close blood pressure monitoring. Switch to a non-CYP3A4 antihypertensive if hypotension occurs.
What other medicines interact with Nifedipine?
MediHelp also lists interactions of Nifedipine with, for example, Amifostine, Amlodipine-benazepril, Apalutamide. The full list is on the Nifedipine page.
Full monographs, dosing and an interaction checker in the MediHelp app
Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.